Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, June 4, 2005

June 4, 2005 · NWS TSA · 17 events in 12 counties and zones

8 thunderstorm wind, 7 high wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 4, 7:01 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 4, 7:01 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
801 PM CDT SAT JUN 4 2005

.MESOSCALE UPDATE...
THE LATEST DEEP LAYER SHEAR ANALYSIS SUPPORTS THE LATEST RADAR
TRENDS OF A MIXED MODE OF CONVECTION...EMBEDDED SUPERCELLS WITHIN
MULTI-CELL CONVECTION.  SOME INCREASE IN SHEAR IS EXPECTED AFTER 04Z
IN PARTS OF NORTHEAST OKLAHOMA...BUT IT LIKLELY WILL NOT BE ENOUGH
OF A CHANGE TO REVERSE THE CURRENT PROCESS.  NEARLY ALL OF THE 2500
J/KG OF CAPE IN THE AREA NOW IS ABOVE 500 MB AND THIS IS LIMITING
LOW-LEVEL UPDRAFT ACCELERATION.  YET ANOTHER NEGATIVE FOR LONGER
LIVED LOW-LEVEL ROTATION IS THE LIMITED STORM-RELATIVE HELICITY
GIVEN THE OBSERVED STORM MOTIONS...GENERALLY 50 TO 100 M2/S2.  STORM
MOTIONS OF A MORE EASTERLY DIRECTION WOULD MORE THAN TRIPLE THE
SR-HELICITY.

OVERALL LATEST RADAR TRENDS ARE OF LESS ORGANIZED CONVECTION AND
GIVEN THE NEGATIVES NOTED ABOVE WE ARE LIKELY TO SEE AN EVOLUTION
TO AN ELEVATED LINE OF STORMS AS THE COLD FRONT PUSHES INTO THE AREA
FROM THE NORTHWEST AND MERGES WITH THE DRYLINE.  THE PRIMARY SEVERE
THREAT SEEMS TO BE SHIFTING TO WIND AND HAIL...BUT SOME TORNADO
POTENTIAL REMAINS GIVEN ANY RIGHT TURN OF A CELL WOULD SIGNIFICANTLY
INCREASE ITS HELICITY AS NOTED ABOVE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jun 4, 3:20 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
420 PM CDT SAT JUN 4 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
420 PM CDT SAT JUN 4 2005

...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS EVENING AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DISCUSSION...
CONDITIONS ARE COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER
EVENT ACROSS THE CENTRAL AND SOUTHERN PLAINS.  TORNADO WATCH 393 HAS
BEEN ISSUED FOR CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS.  A DRY
LINE HAS PUSHED INTO WESTERN OKLAHOMA WITH CONVECTIVE INITIATION
EXPECTED ALONG AND AHEAD OF THE LINE BETWEEN 4 AND 6 PM.  INITIAL
CONVECTION WAS ALREADY DEVELOPING OVER SOUTHWEST OKLAHOMA...MOVING
TO THE NORTHEAST AT ABOUT 25 MPH.  AT THAT RATE...AND IF THE
CONVECTION MAINTAINS ITSELF...IT COULD REACH WESTERN PORTIONS OF
CREEK OR OKFUSKEE COUNTIES BY AROUND 7 PM.

THE AIRMASS IS QUITE MOIST AND UNSTABLE WITH SURFACE DEW POINT
TEMPERATURES NEAR 70 AND CAPE VALUES AROUND 3000 TO 4000 JOULES PER
KILOGRAM.  BULK RICHARDSON VALUES OVER EASTERN OKLAHOMA ARE EXPECTED
TO BE WELL ABOVE 50 THIS EVENING...TENDING THE GREATEST THREAT OF
SEVERE WEATHER TOWARD LARGE HAIL...ESPECIALLY GIVEN THE HIGH CAPE
VALUES AND A WET BULB ZERO HEIGHT AROUND 10,000 FEET.  HOWEVER...
SUPERCELLS AND THE THREAT OF ISOLATED TORNADOES IS STILL
SIGNIFICANT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION WILL LIKELY BE NEEDED FROM WESTERN OSAGE TO WESTERN
OKFUSKEE COUNTIES BY AROUND 6 PM.  SPOTTER ACTIVATION WILL LIKELY
BE NEEDED FARTHER EAST BY MID EVENING...AS THE ANTICIPATED
CONVECTIVE COMPLEX MOVES INTO EASTERN OKLAHOMA...AND EVENTUALLY INTO
WESTERN ARKANSAS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
PERSISTENT SOUTHWEST FLOW ALOFT WITH EMBEDDED DISTURBANCES...WILL
COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO KEEP THUNDERSTORM
CHANCES IN THE FORECAST THROUGHOUT MUCH OF THE WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONDITIONS AND FORECASTS SHOULD CONTINUE TO BE MONITORED FOR THE
POSSIBILITY OF SEVERE WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 4, 2:32 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
332 PM CDT SAT JUN 4 2005

OKZ054-059-064>065-050400-
CREEK-OKFUSKEE-OSAGE-PAWNEE-
332 PM CDT SAT JUN 4 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 393 IN
EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS...

IN OKLAHOMA THIS WATCH INCLUDES 4 COUNTIES

IN EAST CENTRAL OKLAHOMA

OKFUSKEE...

IN NORTHEAST OKLAHOMA

CREEK... OSAGE... PAWNEE...

THIS INCLUDES THE CITIES OF...PAWHUSKA...OKEMAH...
PAWNEE AND BRISTOW.
Special weather statement, Jun 4, 7:14 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
814 PM CDT SAT JUN 4 2005

OKZ060-050145-
TULSA OK-
814 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     TULSA

AT 814 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTH OF GLENPOOL...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...LEONARD...BIXBY...GLENPOOL
AND BROKEN ARROW.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

The radar

The Tulsa radar (KINX), 117 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 high wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Osage

When
June 4, 7:18 PM CST
Where
Osage County, 8 mi NE of Foraker
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.950, -96.450

Thunderstorm Wind, Okfuskee

When
June 4, 8:54 PM CST
Where
Okfuskee County, 7 mi E of Okfuskee
Measured
65 kt (75 mph) estimated gust
Reported by
STORM CHASER
Coordinates
35.600, -96.117

Thunderstorm winds were estimated to gust to 75 miles an hour by a storm chaser.

Thunderstorm Wind, McIntosh

When
June 4, 9:12 PM CST
Where
McIntosh County, 16 mi W of Checotah
Measured
65 kt (75 mph) estimated gust
Reported by
STORM CHASER
Coordinates
35.433, -95.800

Thunderstorm winds were estimated to gust to 75 miles an hour by a storm chaser.

Thunderstorm Wind, Okmulgee

When
June 4, 9:15 PM CST
Where
Okmulgee County, Henryetta
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -95.983

Thunderstorm winds estimated at 75 miles an hour caused roof damage and blew out the windows of a business.

Thunderstorm Wind, Muskogee

When
June 4, 9:30 PM CST
Where
Muskogee County, Haskell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -95.667

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs and power lines near Haskell.

Thunderstorm Wind, Pittsburg

When
June 4, 9:30 PM CST
Where
Pittsburg County, Arpelar
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.933, -95.967

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Lightning, McIntosh

When
June 4, 9:30 PM CST
Where
McIntosh County, Stidham
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Lightning struck the steeple of a church causing a fire. The chuch was destroyed.

High Wind, Okmulgee

When
June 4, 9:30 PM CST to 10:30 PM CST
Where
Okmulgee forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

High winds caused by a heat burst blew down numerous trees in Hectorville. A tree was also toppled in Morris.

High Wind, Creek

When
June 4, 9:30 PM CST to 10:30 PM CST
Where
Creek forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

High winds caused by a heat burst uprooted several trees and blew down numerous large tree limbs.

Thunderstorm Wind, Wagoner

When
June 4, 9:40 PM CST
Where
Wagoner County, Coweta
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -95.650

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs and power lines.

High Wind, Tulsa

When
June 4, 9:42 PM CST to 10:10 PM CST
Where
Tulsa forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Trees, tree limbs, and power lines were blown down by high wind caused by a heat burst. As many as 40,000 homes were left without power. A car window was blown out by the winds near 11th Street and Highway 169.

Thunderstorm Wind, Pittsburg

When
June 4, 9:45 PM CST
Where
Pittsburg County, 7 mi SW of Arpelar
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.867, -96.050

A mesonet site recorded a 61 mph wind gust.

Thunderstorm Wind, Muskogee

When
June 4, 9:49 PM CST
Where
Muskogee County, Muskogee
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.750, -95.367

Thunderstorm winds estimated at 70 miles an hour blew out the windows of a hotel. Numerous signs and tree limbs were also blown down.

High Wind, Washington

When
June 4, 10:06 PM CST to 10:20 PM CST
Where
Washington forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

A heat burst produced wind gusts up to 70 mph, which resulted in downed trees, large tree limbs, and power lines.

High Wind, Rogers

When
June 4, 10:15 PM CST to 10:30 PM CST
Where
Rogers forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

High winds from a heat burst caused large tree limbs to be blown down in Catoosa.

High Wind, Craig

When
June 4, 10:30 PM CST to 10:45 PM CST
Where
Craig forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

High wind produced by a heat burst caused large tree limbs to be blown down in Vinita.

High Wind, Wagoner

When
June 4, 10:30 PM CST to 10:45 PM CST
Where
Wagoner forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

High wind caused by a heat burst caused numerous trees to be blown down in Wagoner. Power lines were also downed. The downed power lines caused a significant power outage. Power was not restored for 27 hours at some homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455674, 5455672, 5455671, 5455673, 5455669, 5455675, 5455676, 5455747, 5455748, 5455670, 5455749, 5455667, 5455668, 5455752, 5455753, 5455750, 5455751.